|stopping meds due to toxicities; a couple questions
May 23, 2001
After meeting with my id doc today,we decided I will stop meds to give my body a break from the toxicities associated with haart: hi-chol,hi-trig, lipodystrophy,plus the other usual culprits. Being on ziagen/epivir/sustiva it is known that you should drop the sustiva some time before the other meds,because of sustiva's long half-lif. Some are dropping the sustiva and adding a pi like viracept to the ziagen/epivir for a week or 2 and some are dropping the sustiva and continuing witht the ziagen/epivir for 5-7days. Can you tell me the pros/cons of each option and what they have done or would do?( vl<50 and a high cd4 and count,968 and 36).And is there any data out there to say if 5 days 6 days or 7 days etc is preferrred? I'd like to avoid the viracept that i've taken before the sustiva, if at all possible. Thanks for your thoughts. Luke
Response from Dr. Pavia
This is a tough but common question. Here's what we really know. Sustiva has a half life of about 36 hours and low barrier to resistance. This means that low levels of Sustiva by itself can be dangerous. It takes 3 to 5 half lifes for the drug level to fall low enough to not have an effect on selecting resistance. Ziagen requres a long time to develop resistance, therefore leaving it as monotherapy for a while is not likely to case problems. Epivir has a low barrier, but is cleared fairly rapidly.
I know of no studies looking at how to stop this combo. To me it makes sense to stop sustiva while continuing epivir and ziagen for 5-6 days, and I am not convinced the risk is high enough to justify adding viracept. Whether 5, 6, or 7 days is better is anybodies guess. However, this is just my opinion. Cal Cohen has been more of a fan of adding viracept for a few days. Are either of us right? I don't know. Sorry if that doesn't really give you the answer you were looking for, but I think it is better to be honest than sound authoritative.
Re question you answered on AIDS.
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.